Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 26, NWS Des Moines, IA

July 11, 2015Appanoose County, Iowa

NWS Des Moines, IA issued this river flood warning at Jul 11, 2015, 11:21 AM CDT for Appanoose County, Iowa. It took effect at Jul 11, 2015, 6:24 PM CDT. It was in force for 41 hr.

The area

The outline as issued.

The facts

Issued
Jul 11, 2015, 11:21 AM CDT (16:21 UTC)
In effect from
Jul 11, 2015, 6:24 PM CDT
Expired
Jul 13, 2015, 11:30 AM CDT
In force
41 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Moulton (MOLI4).

Action stage
33 ft
Minor stage
36 ft
Moderate stage
37 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06904010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WGUS43 KDMX 111621
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1121 AM CDT SAT JUL 11 2015

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...
Chariton River...

  Affecting the following counties in Iowa...Appanoose
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC007-121621-
/O.NEW.KDMX.FL.W.0026.150711T2324Z-150713T1630Z/
/MOLI4.1.ER.150711T2324Z.150712T0600Z.150712T1630Z.NO/
1121 AM CDT SAT JUL 11 2015

...Flood Warning in effect until midday Sunday...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Chariton River near Moulton...or From Rathbun Dam...to Shoal 
  Creek near Livonia...Missouri.
* Until midday Sunday.
* At 10:45 AM Saturday the stage was 33.1 feet...or 2.9 feet below 
  Flood Stage.
* Flood Stage is 36.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this afternoon. Continue rising to 
  36.8 feet...or 0.8 feet above Flood Stage...after midnight 
  tonight. Go below Flood Stage midday Sunday.
* Impact...At  35.5 feet...Water affects 285th Avenue near Sedan 
  Bottoms...or just east of the intersection of 285th Avenue and 
  570th Street.

&&

LAT...LON 4059 9275 4082 9291 4084 9286 4059 9265
      4059 9275                       

$$
1 follow-up statement
340 
WGUS83 KDMX 120140
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT SAT JUL 11 2015

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Chariton River...

  Affecting the following counties in Iowa...Appanoose
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC007-120210-
/O.CAN.KDMX.FL.W.0026.000000T0000Z-150713T1630Z/
/MOLI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
840 PM CDT SAT JUL 11 2015

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Chariton River near Moulton...or From Rathbun Dam...to Shoal 
  Creek near Livonia...Missouri.
* At 7:45 PM Saturday the stage was 35.4 feet...or 0.6 feet below 
  Flood Stage.
* Forecast...crested below Flood Stage at 35.5 feet. Fall to 28.6 
  feet Monday morning.


&&

LAT...LON 4059 9275 4082 9291 4084 9286 4059 9265
      4059 9275                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jul 11, 6:30 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 11, 6:30 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT SAT JUL 11 2015

...UPDATED FOR 11/12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ISSUED AT 337 AM CDT SAT JUL 11 2015

FORECAST CHALLENGES FOR THE SHORT TERM PERIOD OF THE FORECAST WILL
BE POPS AND THEIR PLACEMENT.

SHRA/TSRA IS BLOSSOMING ACROSS THE SWRN CWA ATTM...IN AN AREA OF
ISENTROPIC LIFT OWING TO WAA ALONG WITH RELATIVELY WEAK LLJ. THIS
CONVECTION STRETCHES WEST-NORTHWESTWARD TO EASTERN NEBRASKA WHERE IT
MEETS AN EASTWARD-MOVING ELEVATED MCS...BEING FORCED BY AN EASTWARD-
ADVANCING SHORTWAVE AS WELL AS FED BY NORTH EXTENT OF LLJ. EXPECT
THE CONVECTION TO CONTINUE DEVELOPING AND EXPANDING TOWARD SUNRISE
AS MOISTURE TRANSPORT AND FORCING PERSIST. ANY RAINFALL WILL BE
LOCALLY HEAVY GIVEN THE RELATIVELY HIGH PWATS OF AROUND 2 INCHES
ALONG WITH WARM CLOUD DEPTHS OF 4 KM OR MORE.

CONVECTION WILL SLIDE EASTWARD DURING THE DAY IN CONJUNCTION WITH
BEST FORCING AND PERSISTING RELATIVELY WEAK LLJ. 700 MB CAP BUILDS
IN FROM THE WEST DURING THE DAY HELPING TO LIMIT THE WESTWARD EXTENT
OF ORGANIZED PCPN. EVEN SO...AIRMASS WILL BE QUITE UNSTABLE
UNDERNEATH THE STRENGTHENING CAP...WITH MUCAPES AS HIGH AS 2500 TO
3000 J/KG BY LATE AFTERNOON. THUS THERE MAY BE SOME POCKETS OF
SHRA/TSRA IN LOCAL WEAKNESSES OF THE CAP...AND HAVE CARRIED SLIGHT
CHANCE POPS ACROSS ALL BUT THE FAR WESTERN CWA FOR THAT REASON.
WOULD NOT EXPECT LARGE COVERAGE OF ANY CONVECTION THAT DEVELOPS
GIVEN THE STRENGTHENING CAP AS WELL AS LACK OF COHERENT FORCING
ASIDE FROM THE SURFACE INSTABILITY. HIGH-RES MODELS SEEM TO SUPPORT
THIS IDEA. ANY STORMS THAT DO MANAGE TO DEVELOP THIS AFTERNOON WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AS WELL AS
LOCALLY STRONG WINDS AND POSSIBLE HAIL.

&&

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 337 AM CDT SAT JUL 11 2015

PRETTY TYPICAL SUMMER PATTERN THROUGH THE PERIOD WITH IA BETWEEN
WESTERLIES AND SRN PLAINS RIDGE. THIS LEAVES MAINLY SUBTLE
CONVECTIVE TRENDS ONE OF THE PRIMARY CONCERNS...WITH THE OTHER BEING
BUILDING HEAT INTO MONDAY. CONFIDENCE IS CERTAINLY NOT HIGH
INITIALLY WITH CAP COMING INTO PLAY AND ANY CONVECTIVE FOCUS
SOMEWHAT NEBULOUS. NAM AND GFS BOTH BUILD STRONG INSTABILITY INTO IA
WITH 4000 PLUS J/KG MLCAPES.  ASSOCIATED MLCINHS ARE ONLY
SUFFICIENTLY REDUCED IN SMALL POCKETS HOWEVER...SO WITH WEAK LOW
LEVEL CONVERGENCE DO NOT EXPECTED ANYTHING WIDESPREAD TO BE ONGOING
IN THE EVENING AT ONSET. HOWEVER MODELS ARE ALL FAIRLY SIMILAR
BRINING CURRENT FAR WRN CO SHORT WAVE...WHICH CONTINUES TO GENERATE
CONVECTION AT THIS HOUR...INTO THE MO VALLEY DURING THE EVENING.
AREAL COVERAGE MAY NOT BE WIDESPREAD...BUT WOULD EXPECT AT LEAST A
FEW SMALL CONVECTIVE CLUSTERS TO BE GENERATED...AND THEN FADE WEST
TO EAST INTO THE NIGHT. DEGREE OF INSTABILITY MAY SUPPORT A FEW PULSE
STORMS...BUT LACK OF DEEP SHEAR SHOULD LIMIT POTENTIAL.

HEAT CONCERN WILL THEN INCREASE SUN INTO MON. LOOKING AT FORECAST
SOUNDINGS...THE GFS SEEMS OVERLY MIXED AND DRY BASED ON RECENT ECMWF
RUNS. NAM THERMAL PROFILE MAY BE MORE REALISTIC...BUT LIKELY A
TAD OVERDONE ON BOUNDARY LAYER MOISTURE/DEWPOINTS. SUBJECTIVE
MODIFICATION AND BLEND OF THOSE SOUNDINGS SUPPORTS HIGHS NEAR NAM/GFS
MOS CONSENSUS SUN...AND AT OR JUST BELOW THE WARMER GFS MOS
VALUES MON. RAW GFS BUFR SOUNDINGS SUGGEST 100 IN SPOTS MON...BUT
THAT SEEMS OVERDONE. HEAT INDICES LOOK TO EXCEED 100F IN MANY
SPOTS SUN...BUT NOT QUITE TO ADVISORY CRITERIA /105F/. THE HEAT
MON WILL BE MORE PROBLEMATIC WITH HEAT INDICES TO 105F OR MORE
SOUTH AND EAST. HEADLINE MAY EVENTUALLY BE NEEDED DEPENDING ON
CONVECTIVE TRENDS.

SUN NIGHT MAY BE ONE OF THE TWO MORE LIKELY PERIODS FOR MCS
DEVELOPMENT WITH SHORT WAVE CROSSING THE NRN PLAINS INTO THE UPPER
MS VALLEY INTO THE NIGHT.  THETA-E ADVECTION SEEMS TO BE MAXIMIZED
INTO NERN IA...ESPECIALLY IN THE GFS...SO HAVE HIGHER END CHANCES
POPS IN THIS AREA.  LOW CONFIDENCE IN PEAK HEATING CONTINUES INTO
MON. INSTABILITY WILL AGAIN BE EXTREME WITH ONLY PATCHY CINH REDUCTIONS.
LARGE SCALE LIFT IS LACKING WITH SUBTLE SUBSIDENCE ON THE BACK
SIDE OF AFOREMENTIONED SHORT WAVE. HOWEVER THE PASSAGE OF A
SURFACE TROUGH DURING THE AFTERNOON AND EVENING MAY BE SUFFICIENT
TO AID INITIATION. FLOW IS WEAK AND CONFIDENCE NOT HIGH...SO
NOTHING MORE THAN LOW END POPS NORTH AND EAST ON THE EDGE OF THE
THERMAL RIDGE. IF ANYTHING DOES FORM SEVERE POTENTIAL WOULD BE
HIGHER HOWEVER WITH INCREASING MID LEVEL WINDS AND RESULTANT DEEP
SHEAR ACCOMPANYING SHORT WAVE. THE HEAVY RAIN POTENTIAL IS
SEASONALLY BUT NOT ANOMALOUSLY HIGH...AND WIDESPREAD MCS
DEVELOPMENT IS NOT ANTICIPATED SO NO FLASH FLOOD HEADLINES FOR
NOW. IA HAS HAD A CHANCE TO DRY OUT RECENTLY AND WE ARE AT OUR
CLIMATOLOGICAL INSOLATION AND CROP DRAWING PEAK WINDOW.

SHOULD SEE A FEW DRY PERIODS INTO TUE WITH TEMPS AND HUMIDITIES BACK
TO LESS EXTREME VALUES. NEXT APPRECIABLE PRECIP WINDOW WILL BE
SOMEWHERE AROUND WED OR THU WITH 00Z ECMWF AND GFS BOTH SHOWING
DECENT SHORT WAVE AND LARGE SCALE FORCING WITH H85/H7 BAROCLINIC
ZONE PUSHING SW-NE THROUGH THE AREA. MODEL CONSENSUS DIMINISHES
INTO FRI BUT FLOW REMAINS ACTIVE ENOUGH THAT LOW END POPS ARE
STILL WARRANTED THROUGH THE END OF THE EXTENDED.

&&

.AVIATION...11/12Z
ISSUED AT 630 AM CDT SAT JUL 11 2015

AREA OF SHRA/TSRA WILL CONTINUE MOVING EAST-NORTHEAST ACROSS THE
STATE...BRINGING MVFR TO BRIEF IFR/LIFR FLIGHT RULES. THE SHRA/TSRA
WILL END FROM WEST TO EAST BY MIDDAY TODAY...WITH RESIDUAL SLIGHT
CHANCES OF SHRA/TSRA THIS AFTERNOON AS WELL AS LATER THIS EVENING.
CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE PREVAILING THUNDER LATER
THIS EVENING...ONLY INCLUDED VCTS AT THE TERMINALS. BETTER CHANCES
OF TSRA WILL INCREASE TOWARD THE EAST. OTHERWISE MVFR FLIGHT RULES
EXPECTED DUE TO CIGS THRU THIS EVE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ZOGG
LONG TERM...SMALL
AVIATION...ZOGG
Hazardous weather outlook, Jul 11, 4:52 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT SAT JUL 11 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
452 AM CDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT...ESPECIALLY DURING THE MORNING HOURS. A FEW MAY BE STRONG
TO SEVERE LATER IN THE DAY WITH LARGE HAIL...DAMAGING WIND...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID WEATHER WILL RETURN SUNDAY AND MONDAY. HEAT INDICES
WILL REACH 100 OR JUST ABOVE BY SUNDAY AFTERNOON...AND UP TO 105
TO 110 SOUTH AND EAST BY MONDAY.

THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST OFF AND ON
THROUGH THE NEXT WORK WEEK...ESPECIALLY SUNDAY NIGHT NORTHEAST AND
AREA WIDE LATE WEDNESDAY INTO THURSDAY. A FEW STORMS MAY BE
SEVERE WITH LOCALLY HEAVY RAINS...WITH THE GREATEST SEVERE WEATHER
POTENTIAL SUNDAY NIGHT OVER NORTHEAST AND EAST CENTRAL IOWA. LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES WOULD ALL BE POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT NORTH AND EAST.
OTHERWISE SPOTTER ACTIVATION CHANCES ARE FAIRLY LOW.

SMALL

In the hours before

Local storm report, Jul 11, 9:07 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 WSW OSCEOLA           41.01N 93.83W
07/11/2015  M2.71 INCH       CLARKE             IA   COCORAHS

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jul 11, 9:14 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       LORIMOR                 41.13N 94.06W
07/11/2015  M4.00 INCH       UNION              IA   CO-OP OBSERVER

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jul 11, 9:21 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 AM CDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       1 NNW RATHBUN           40.82N 92.90W
07/11/2015  M3.80 INCH       APPANOOSE          IA   MESONET

            MEASURED AT RATHBUN DAM.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jul 11, 9:22 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       3 SE THAYER             41.00N 94.00W
07/11/2015  M3.20 INCH       CLARKE             IA   TRAINED SPOTTER

            STORM TOTAL

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jul 11, 9:23 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       MOULTON                 40.69N 92.68W
07/11/2015  M2.00 INCH       APPANOOSE          IA   MESONET

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jul 11, 10:10 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1010 AM CDT SAT JUL 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HEAVY RAIN       1 S DERBY               40.92N 93.46W
07/11/2015  M5.50 INCH       LUCAS              IA   PUBLIC

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:17 AM CDTFlash Flood WarningDMXClarke, Decatur, Lucas, Union, Wayne6 hr
Jul 11, 8:18 AM CDTFlash Flood WarningDMXAppanoose, Davis, Lucas, Monroe, Wayne6 hr
Jul 11, 1:22 PM CDTAreal Flood WarningDMXUnion9 hr
Jul 11, 3:19 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 30 more28 hr
Jul 11, 3:19 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more52 hr

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.